Case sends shockwaves
The disturbing story published by Sowetan on Wednesday last week of a man who grew breasts due to the side-effects of antiretroviral treatment, has sent shockwaves through the medical industry.
Sowetan has been inundated with calls from ordinary people and HIV lobby groups concerned about this sad and unusual condition.
The Aids Consortium sent their response expressing their shock. The consortium insists that enrolling in antiretroviral therapy is a good choice and the ARV drugs are safe if taken correctly.
Emphasis was placed on people taking antiretroviral treatment to empower themselves and be knowledgeable about it.
What people on ARV treatment should know:
* The names of pills
* Your weight
* CD4 Count
* Viral Load
What they should be cautious about:
* Losing weight
* Painful feet
* Stomach pain or vomiting for over three days
* Change in body shape
* New development of skin rash
*Any changes in health that are worrying you.
TIP: If you notice any of the these or other changes between visits, ask your counsellor, nurse or doctor why?